Hail, Kay
- When
- March 29, 9:25 PM CST
- Where
- Kay County, 1.11 mi W of Blackwell
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.800, -97.300
A spring storm system brought a variety of weather hazards to the area, with high winds and fire across western Oklahoma and numerous thunderstorms with hail and wind across central and eastern Oklahoma during the afternoon and evening of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A spring storm system brought a variety of weather hazards to the area, with high winds and fire across western Oklahoma and numerous thunderstorms with hail and wind across central and eastern Oklahoma during the afternoon and evening of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 6:26 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
726 PM CDT Tue Mar 29 2022
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 1240 PM CDT Tue Mar 29 2022
In the short term the Wind Advisory and High Wind Warning remain in
effect until this evening. The Red Flag Fire Warning remains in
effect for the same areas until 1 AM Wednesday. The strong MSLP
gradient across OK today and strong mid-level jet approaching this
afternoon from the southwest will generate the 30 to 40 mph
sustained winds and higher gusts that are already occuring over the
panhandles. These will overspread a large part of northwestern
Oklahoma through the afternoon driving any wildfires that exist. In
contrast, boundary layer moisture is advecting northward across all
but the western part of Oklahoma today. This will mitigate the fire
risk farther east. It currently appears that thunderstorms will
likely begin after 00z along the dry line just south of the Red
River and grow northeastward into a line through central and into
northeastern Oklahoma between 9 PM and midnight. Most of the
potentially severe weather is expected to move east of the
southeastern corner of Oklahoma by 6 AM. In the meantime a cold front
will have entered northwestern Oklahoma with gusty northwest winds.
A second wind advisory will be in effect for roughly the western
half of Oklahoma and adjacent parts of northern Texas for much of
the daylight time. Winds will subside during the afternoon in
northwestern Oklahoma and over central Oklahoma by sunset as the
front moves very quickly into the lower Mississippi valley.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 159 PM CDT Tue Mar 29 2022
A shortwave trough will approach the southern Plains from the
north Wednesday night and will move east of the area by mid to
late morning Thursday. The main result will be an increase in mid
and high clouds with a low chance of light rain and or sprinkles.
Overall a light wind is expected Wednesday night and a few
location will approach or reach freezing by sunrise Thursday,
especially across northern Oklahoma. Although somewhat cooler
than the past several days, Thursday should bring abundant
sunshine and a light wind.
Another trough will approach the southern Plains late Friday into
Saturday morning. Moisture return ahead of this system will be
limited, but enough forcing should result in areas of light rain,
especially across the northern half of Oklahoma. The air mass
behind this system will not be overly cold or dry, so very nice
weather is expected Saturday with mild temperatures and a light
wind.
A southerly wind will increase on Sunday as another system begins to
approach the area. Decent moisture return on Sunday should keep
afternoon humidity from dropping below 30 percent, so overall the
fire danger will be low to perhaps elevated.
Weak to moderate instability may develop east of a dryline in the
Texas/Oklahoma Panhandles by late Sunday afternoon. With only weak
forcing for ascent, thunderstorm chances will remain low.
A strong low level jet is expected to develop Sunday night which
may result in elevated storms. As a trough approaches Monday
afternoon/evening, strong to severe storms may develop along a
dryline in western Oklahoma.
&&
.AVIATION...
(00Z TAFS)
Issued at 718 PM CDT Tue Mar 29 2022
Gusty winds are expected. Winds will be west to southwest this
evening, but will shift to northwest overnight as a cold front
moves through the area. Scattered showers and thunderstorms are
expected this evening ahead of the cold front with some stronger
storms potentially producing gusty winds and hail. There will also
be mid-level convection where rain evaporates before reaching the
ground, and these areas can produce some strong, gusty winds as
well and associated wind shear. MVFR (and potentially locally IFR)
conditions will be associated with the showers and thunderstorms,
and also with low clouds that are expected north of the cold
front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 48 58 36 61 / 80 20 0 0
Hobart OK 44 61 36 66 / 30 10 0 0
Wichita Falls TX 51 64 42 68 / 80 10 0 0
Gage OK 36 59 30 64 / 30 30 0 0
Ponca City OK 46 58 32 58 / 70 20 0 0
Durant OK 57 70 41 65 / 100 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 8 PM CDT this evening for OKZ005>008-011>013-
015>020-022>029-034>038.
Wind Advisory from 6 AM to 6 PM CDT Wednesday for OKZ004>007-
009>012-014>019-021>025-027>029-033>040-044-045.
Red Flag Warning until 1 AM CDT Wednesday for OKZ004>017-021-022-
033>037.
High Wind Warning until 8 PM CDT this evening for OKZ004-009-010-
014-021-033.
TX...Wind Advisory from 6 AM to 6 PM CDT Wednesday for TXZ083>090.
Red Flag Warning until 1 AM CDT Wednesday for TXZ083>085-087.
&&
SHORT TERM...09
LONG TERM....06
AVIATION...26Hazardous Weather Outlook National Weather Service Norman OK 1223 PM CDT Tue Mar 29 2022 OKZ004>048-050>052-TXZ083>090-301100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1223 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms Tuesday evening from around 9 PM to 4 AM early Wednesday morning. The slight risk covers locations near and east of a line from Cherokee, to Watonga, to Frederick, to Knox City, Texas. While damaging winds will be the main severe weather hazard, brief tornadoes and large hail cannot be ruled out. .Fire Weather... Critical to extreme fire weather conditions are expected this afternoon and evening across northern and western Oklahoma, and portions western north Texas. .Strong Winds... Strong south to southwest winds are expected Tuesday afternoon, especially across western and northern Oklahoma where wind gusts of 45 to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Strong Winds... A strong, gusty northerly wind is expected Wednesday, especially across the western half of Oklahoma and western north Texas. Wind gusts over 40 mph are likely. .Thunderstorms... Thunderstorm chances return Friday but severe storm chances appear quite low. Additional thunderstorm chances are expected Monday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM NON-TSTM WND GST 4 S TIPTON 34.44N 99.14W
03/29/2022 M58 MPH TILLMAN OK MESONET
LIKELY DUE TO VIRGA.
&&Special Weather Statement
National Weather Service Norman OK
726 PM CDT Tue Mar 29 2022
OKZ006-007-012-300115-
Garfield OK-Alfalfa OK-Grant OK-
726 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of southeastern Alfalfa,
central Grant and northwestern Garfield Counties through 815 PM
CDT...
At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Jefferson to 4 miles north
of Meno. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medford, Pond Creek, Kremlin, Goltry, Nash, Deer Creek, Hillsdale,
Carrier, Jefferson and Renfrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3685 9746 3646 9794 3646 9836 3700 9768
3700 9746
TIME...MOT...LOC 0026Z 228DEG 44KT 3675 9784 3645 9820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
832 PM CDT Tue Mar 29 2022
OKZ038-044-300200-
Cotton OK-Comanche OK-
832 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southern Comanche
and northern Cotton Counties through 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faxon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawton, Geronimo, Chattanooga, Faxon and Hulen.
This includes Interstate 44 between mile markers 22 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3434 9866 3451 9866 3469 9814 3444 9814
TIME...MOT...LOC 0132Z 246DEG 38KT 3446 9855
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
858 PM CDT Tue Mar 29 2022
OKZ027-038-039-300245-
Grady OK-Stephens OK-Comanche OK-
858 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southeastern
Comanche, southwestern Grady and northwestern Stephens Counties
through 945 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lawton, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Lawton, Duncan, Marlow, Geronimo, Rush Springs, Sterling,
southeastern Fort Sill, Central High and Acme.
This includes Interstate 44 between mile markers 29 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3453 9852 3483 9805 3479 9784 3461 9785
3451 9821 3451 9824 3449 9824 3446 9836
TIME...MOT...LOC 0158Z 241DEG 31KT 3457 9831
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
1011 PM CDT Tue Mar 29 2022
TXZ088-089-300400-
Archer TX-Baylor TX-
1011 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of northwestern Archer
and central Baylor Counties through 1100 PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Mabelle to 3 miles east of
Millers Creek Reservoir. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Holliday, Mabelle, Lake Diversion, Dundee, Mankins, Westover
and Lake Kickapoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9942 3365 9930 3384 9896 3383 9868
3340 9902
TIME...MOT...LOC 0310Z 241DEG 36KT 3363 9918 3341 9934
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
1021 PM CDT Tue Mar 29 2022
OKZ027-028-300400-
Grady OK-McClain OK-
1021 PM CDT Tue Mar 29 2022
...Showers with gusty winds will impact portions of northern Grady
and west central McClain Counties through 1100 PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chickasha, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chickasha, Newcastle, Blanchard, Tuttle, Goldsby, Amber, Bridge
Creek, Middleberg, Tabler and Ninnekah.
This includes Interstate 44 between mile markers 79 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 9793 3511 9804 3533 9775 3514 9748
TIME...MOT...LOC 0320Z 246DEG 14KT 3508 9791
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MahaleThe Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 03:26 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013287, 1013288, 1013289, 1013290.